Hail, Jenkins
- When
- May 20, 6:19 PM EST to 6:21 PM EST
- Where
- Jenkins County, 1.16 mi W of Millen
- Measured
- 1.75 in hail
- Reported by
- Post Office
- Coordinates
- 32.800, -81.950
Golf ball size hail was reported by a post office employee in Millen, Georgia.
A trough of low pressure and a series of upper level disturbances moved into an unstable air mass across southern South Carolina and southeast Georgia, resulting in the development of numerous well organized thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A trough of low pressure and a series of upper level disturbances moved into an unstable air mass across southern South Carolina and southeast Georgia, resulting in the development of numerous well organized thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 2:45 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST THIS EVENING
WHILE A TRAILING COLD FRONT MOVES INTO THE AREA TONIGHT AND THEN
PUSHES THROUGH THE AREA WEDNESDAY. FRONTAL BOUNDARY WILL LINGER
NEAR OR JUST SOUTH OF THE AREA THROUGH EARLY THURSDAY...THEN LIFT
BACK NORTH THROUGH FRIDAY. ANOTHER COLD FRONT WILL MOVE ACROSS
LATE SATURDAY...WITH STRONG HIGH PRESSURE TO BUILD IN EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...SPC HAS ISSUED TORNADO WATCH 329 FOR ALL OF SC AND
JENKINS AND SCREVEN COUNTIES IN SE GA...INCLUDING THE NEARSHORE
COASTAL WATERS.
LOW PRESSURE OVER VA WILL MOVE STEADILY EAST AND OFFSHORE LATER
TODAY AS ITS SUPPORTING SHORTWAVE PIVOTS ACROSS THE OHIO VALLEY.
THE ASSOCIATED COLD FRONT WILL DROP S THROUGH NC AND BE POSITIONED
ACROSS THE SC MIDLANDS AND CSRA THIS EVENING.
INCREASING INSTABILITY AND SOME CONVERGENCE ACROSS THE FRONT AND A
PRE-FRONTAL TROUGH WILL SUPPORT THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON ACROSS THE SC MIDLANDS AND UPSTATE
REGION. THIS ACTIVITY WILL TRANSLATE SE TOWARD THE FORECAST AREA
LATER THIS AFTN. THERE WILL LIKELY BE A FAVORABLE
KINEMATIC/THERMODYNAMIC ENVIRONMENT TO SUPPORT STRONG TO POSSIBLY
SOME SEVERE STORMS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE
POSSIBLE.
WILL SHOW POPS INCREASING FROM THIS AFTN INTO THIS EVE ACROSS NWRN
AREAS...THEN SPREADING SE TOWARD THE COAST LATER THIS EVE. FAR
EXTREME SE GA AREAS MAY NOT EVEN SEE ANY RAINFALL AS THE ACTIVITY
WILL LIKELY LOSE ITS PUNCH AFTER SUNSET.
TEMPS OVERNIGHT WILL REMAIN MILD DUE TO THE CLOUDS/RAIN...RANGING
FROM THE MID 60S FAR INLAND TO AROUND 70 CLOSER TO THE COAST.
LAKE WINDS...WILL MAINTAIN THE LAKE WIND ADVISORY FOR LAKE
MOULTRIE AS STRONG SW WINDS WILL CONTINUE INTO THIS EVE AHEAD OF
AN APPROACHING COLD FRONT.
THE SPECIAL WEATHER STATEMENT REGARDING STRONG WINDS ON ELEVATED
SURFACES ACROSS SC THIS AFTN/EVE WILL BE MAINTAINED.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WILL MAINTAIN THE DRIER PATTERN FOR WED AS ADVERTISED BY THE
WRF...WITH THE FRONT S AND E OF THE AREA. HOWEVER...THERE MAY BE
ENOUGH LOW-LEVEL MOISTURE LEFT AROUND ACROSS SE GA TO WARRANT 20
POPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OMEGA BLOCKING PATTERN WILL ESTABLISH ITSELF ACROSS THE COUNTRY LATE
THIS WEEK INTO EARLY NEXT WEEK...WITH THE MEAN RIDGING ALOFT TO OUR
W AND THE MEAN TROUGH OVER THE LOCAL AREA OR JUST TO THE E. A
COMPLICATED FORECAST SCENARIO SHAPING UP DURING THIS TIME...WITH
FIRST FRONTAL BOUNDARY TO PUSH INTO OR JUST S OF THE CWFA WEDNESDAY
NIGHT/EARLY THURSDAY...THEN LIFTING BACK N LATER THURSDAY/FRIDAY.
A DRY WNW FLOW ALOFT WITH PWATS DOWN UNDER AN INCH WEDNESDAY NIGHT
INTO THURSDAY WILL ALLOW FOR LITTLE IF ANY CHANCE OF PRECIP UNTIL
LATE THURSDAY. HOWEVER...WE ARE LOOKING AT POSSIBLE UNSETTLED
WEATHER FRIDAY INTO SATURDAY AS SHORT WAVE ENERGY AFFECTS THE
REGION...FIRST FROM THE NE GULF FRIDAY...THEN FROM THE NW ON
SATURDAY. IN ADDITION...ANOTHER COLD FRONT COMES IN FROM THE N THE
FIRST PART OF THE WEEKEND. AS PWATS CLIMB TO 1.5 TO 2 INCHES FRIDAY
INTO SATURDAY WE LOOK TOWARD A FAIRLY WET END OF THE WEEK...AND
CHANCE OR EVEN LIKELY POPS SEEM NECESSARY. DRIER AND NOTICEABLY
COOLER CONDITIONS WILL THEN BUILD IN WAKE OF THE BACKDOOR COLD FRONT
FOR EARLY NEXT WEEK.
TEMPS OVER THE WEEKEND MAY STAY IN THE 70S MANY AREAS WHILE NIGHT
TIME LOWS COULD FALL INTO THE 50S.
IT IS WORTH NOTING THAT A CUTOFF MAY DEVELOP NEAR OR NE OF THE
BAHAMAS EARLY NEXT WEEK...WITH POSSIBLY EVEN A SURFACE LOW
ATTEMPTING TO FORM IN RESPONSE BETWEEN THE BAHAMAS AND BERMUDA.
HOWEVER...OUR FORECAST AREA DOES STAY ON THE DRIER W SIDE OF ANY
SUCH SYSTEM...EVEN IF IT DOES INDEED FORM.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL LIKELY PREVAIL FOR THE NEXT 24 HOURS.
HOWEVER...SMOKE FROM A FIRE BURNING ACROSS LIBERTY COUNTY IS
AFFECTING THE KSAV TERM WITH 5SM OF VSBY. WILL HAVE TO INCLUDE
MENTION OF SUCH TO INITIALIZE THE TAFS. AS WINDS BECOME MORE SSW
LATER THIS AFTN...THE SMOKE SHOULD MOVE AWAY FROM THE KSAV TERM.
OTHERWISE...A COLD FRONT WILL DROP SOUTH INTO THE AREA TONIGHT AS
LOW PRESSURE MOVES ACROSS SOUTHERN VIRGINIA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE SC MIDLANDS AND PEE DEE
REGION THIS AFTERNOON AHEAD OF THE FRONT...THEN SLOWLY SINK SOUTH
TO NEAR THE CHS TERMINAL BY THIS EVENING. THE LATEST MODEL
GUIDANCE SUGGESTS THE ACTIVITY WILL AFFECT THE CHS TERM AROUND
03-06Z. HOWEVER...THERE IS LESS OF A CHANCE OF THE ACTIVITY
REACHING THE SAV TERM AND THUS WILL KEEP MENTION OF ANY SH/TSTMS
OUT OF THE TAFS FOR NOW. THE BEST TIMEFRAME FOR IMPACTS AT KSAV
LOOK TO BE A FEW HOURS EITHER SIDE OF 06Z.
GUSTY WINDS UP TO AROUND 28 KT WILL CONTINUE TO IMPACT BOTH TERMS
INTO EARLY THIS EVE. LLWS IS POSSIBLE AT KSAV OVERNIGHT AS SFC
WINDS DROP TO AROUND 7 KT AND 2K FT WINDS INCREASE TO NEARLY 40
KT...THUS INCLUDED MENTION FROM 03-10Z.
EXTENDED AVIATION OUTLOOK...UNSETTLED CONDITIONS THURSDAY NIGHT
THROUGH SATURDAY...WITH PERIODS OF MVFR WEATHER LIKELY DURING THAT
TIME.
&&
.MARINE...
SCA CONDITIONS ARE EXPECTED FOR ALL WATERS EXCEPT FOR THE WATERS
OUT 20 NM S OF EDISTO BEACH AS THE PRESSURE GRADIENT REMAINS
STRONG AHEAD OF AN APPROACHING COLD FRONT. AS THE FRONT MOVES INTO
THE AREA OVERNIGHT INTO WED AND THE PRESSURE GRADIENT
WEAKENS...CONDS SHOULD DROP BELOW SCA CRITERIA ACROSS CHS HARBOR
THIS EVE...THEN LASTLY DROP BELOW SCA CRITERIA ACROSS THE GA
WATERS BEYOND 20 NM LATE WED MORNING.
WEDNESDAY NIGHT THROUGH SUNDAY...THE FRONTAL BOUNDARY ACROSS THE GA
WATERS WEDNESDAY NIGHT WILL DRIFT S THROUGH THE NIGHT...BEFORE
LIFTING BACK N THURSDAY AND FRIDAY. TIMING OF THIS HAPPENING IS
HIGHLY UNCERTAIN AT THIS STAGE...SO WIND SHIFT FROM W-NW BEHIND
THE FRONT THURSDAY NIGHT AROUND TO THE NE AND EVENTUALLY SE AND S
AGAIN AS THE FRONT LIFTS BACK N IS PROBLEMATIC. THANKFULLY...WINDS
WIND GENERALLY BE 15 KT OR LESS DURING THIS TIME...WITH SEAS NO
HIGHER THAN 3-5 FT.
A BACKDOOR COLD FRONT IS THEN FORECAST TO MOVE IN BY LATE
SATURDAY...WITH 1020-1025 MB HIGH TO BUILD IN ITS WAKE FOR SUNDAY
AND MONDAY. IF THIS PATTERN INDEED DOES TAKE SHAPE...THEN WINDS AND
SEAS WILL INCREASE EARLY NEXT WEEK...AS A STRONG PINCHED GRADIENT
WOULD DEVELOP IN SUCH AS SITUATION. THUS...SCA/S SEEM POSSIBLE.
RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE INTO
THIS EVENING ALONG THE LOWER SOUTH CAROLINA COAST DUE TO STRONG
SW WINDS AND THE LUNAR INFLUENCES FROM THE CURRENT FULL MOON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR GAZ087-088.
SC...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR SCZ040-042>045-
047>051.
LAKE WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR SCZ045.
MARINE...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR AMZ330-350-352.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ330.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 405 PM EDT TUE MAY 20 2008 GAZ099>101-114>116-118-212015- CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...LOW PRESSURE WILL MOVE SOUTH OF NEW ENGLAND EARLY THROUGH THIS EVENING. THE LOW WILL DRAG A COLD FRONT SOUTH INTO THE REGION TONIGHT AS IT MOVES OFF EAST AND NORTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT AHEAD OF THE FRONT. THIS ACTIVITY WILL REACH INTERIOR AREAS OF SOUTHEAST SOUTH CAROLINA AND FAR INLAND SOUTHEAST GEORGIA FROM HILLTONIA TO ALLENDALE TO WALTERBORO AND JAMESTOWN BY 5 TO 6 PM...THEN WILL MOVE SOUTH TOWARDS THE CHARLESTON...BEAUFORT...SAVANNAH...SPRINGFIELD...STATESBORO AND METTER AREAS BY EARLY EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS COULD ALSO DEVELOP TORNADOES. AND A TORNADO WATCH IS IN EFFECT FOR NEARBY COUNTIES TO THE NORTH AND WEST THROUGH 11 PM THIS EVENING. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD CAREFULLY MONITOR WEATHER CONDITIONS THROUGHOUT TONIGHT. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV YOUR LOCAL NEWS SOURCE. REMAIN ALERT AND BE PREPARED TO TAKE ACTION SHOULD SEVERE THUNDERSTORM WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ330-350-352-GAZ087-088-SCZ040-042>044-047-212015- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-JENKINS-SCREVEN- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ045-212015- BERKELEY- 405 PM EDT TUE MAY 20 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING FOR LAKE MOULTRIE... ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ048>051-212015- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. RIP CURRENTS...BREEZY SOUTHWEST WINDS COMBINED WITH INFLUENCES FROM THE FULL MOON WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA TODAY. A MODERATE RISK FOR RIP CURRENTS MEANS WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS THAT KNOW HOW TO ESCAPE A RIP CURRENT SHOULD ENTER THE WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ354-374-GAZ117-119-137>141-212015- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-COASTAL BRYAN-COASTAL CHATHAM-LONG-INLAND LIBERTY- COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 NNE MOUNT PLEASANT 32.83N 79.84W
05/20/2008 E1.00 INCH CHARLESTON SC TRAINED SPOTTER
&&
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL MARTIN 33.07N 81.48W
05/20/2008 E0.25 INCH ALLENDALE SC TRAINED SPOTTER
&&
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL GOOSE CREEK 32.98N 80.03W
05/20/2008 E0.88 INCH BERKELEY SC TRAINED SPOTTER
A TRAINED SPOTTER REPORTED NICKEL SIZED HAIL ON EAGLE
LANDING ROAD.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 704 PM EDT TUE MAY 20 2008 SCZ040-042>045-210000- ALLENDALE-BERKELEY-DORCHESTER-HAMPTON-INLAND COLLETON- 704 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 800 PM EDT... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BONNEAU BEACH TO ASHTON...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF MONCKS CORNER TO 12 MILES NORTHEAST OF HAMPTON...MOVING SOUTHEAST AT 45 MPH. AREAS IN AND AROUND ASHTON...BONNEAU...BONNEAU BEACH...CANADYS... COLLETON...CROSS...DORCHESTER...EADYTOWN...HARLEYVILLE...LODGE... MONCKS CORNER...PADGETTS...PINOPOLIS...REEVESVILLE...RIDGEVILLE... RUFFIN...SAINT GEORGE...SAINT STEPHEN...SMOAKS AND WILLIAMS WILL BE IMPACTED THROUGH 800 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
705 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL GIVHANS 33.01N 80.34W
05/20/2008 E0.88 INCH DORCHESTER SC TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL WHITEHALL TERRACE 32.87N 79.75W
05/20/2008 E1.75 INCH CHARLESTON SC TRAINED SPOTTER
&&
33The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported by a post office employee in Millen, Georgia.
A trained weather spotter reported golf ball size hail 7 miles east-southeast of Sylvania, Georgia.
A trained weather spotter reported trees and limbs down near Sylvania, Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95907, 95908, 95909.